Texas, 2015

Drought in Texas, February 1 to 27, 2015

February 1 to 27, 2015 · NWS LUB · 7 events in 7 counties and zones

Following periodic rounds of mostly light precipitation, severe (D2) to extreme (D3) drought conditions remained unchanged across the far southeast Texas Panhandle and portions of the Rolling Plains by the end of February. Agricultural interests still fared well given decent topsoil moisture.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following periodic rounds of mostly light precipitation, severe (D2) to extreme (D3) drought conditions remained unchanged across the far southeast Texas Panhandle and portions of the Rolling Plains by the end of February. Agricultural interests still fared well given decent topsoil moisture. Winter wheat, pastures and rangelands were reported in fair to good condition. However, deep soil moisture was generally below average throughout Childress and Cottle Counties where the long-term drought has been less reluctant to ease its grip compared to locations farther south and west. Fire weather concerns were low this month thanks in large part to very few breezy or windy days coinciding with periods of above normal warmth and low relative humidities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 31, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 PM CST SAT JAN 31 2015

.AVIATION...
CONDITIONS HAVE AT LEAST TEMPORARILY IMPROVED AT KLBB AND KCDS
THROUGH IT IS EXPECTED THAT VARYING FLIGHT RULES WILL OCCUR OVER
THE NEXT 6 HOURS. HOWEVER...CONFIDENCE IN SPECIFYING JUST HOW LOW
THINGS WILL GO AND WHEN IS LOW. FOR NOW HAVE ELECTED TO GO
CONSERVATIVE WITH THE FCST. HOWEVER...CONDITIONS BELOW LOCAL
MINIMA IS POSSIBLE AS PLENTIFUL MOIST ADVECTION WILL CONTINUE
INTO THE REGION. A COLD FRONT WILL PUSH INTO THE AREA JUST BEFORE
DAYBREAK SUNDAY MORNING. THEREAFTER VFR.

&&

.PREV DISCUSSION... /ISSUED 745 PM CST SAT JAN 31 2015/

UPDATE...
GIVEN RADAR TRENDS...HAVE PULLED MENTION OF PRECIPITATION THIS
EVENING INTO TOMORROW MORNING. A FEW SCATTERED SHOWERS MAY OCCUR
IN THE VERY MOIST AIRMASS BEFORE THE COLD FRONT ARRIVES AROUND
SUNRISE BUT LIKELIHOOD IS EXPECTED TO BE LESS THAN 10 PCT.

PREV DISCUSSION... /ISSUED 257 PM CST SAT JAN 31 2015/

SHORT TERM...
PRECIPITATION IS ENDING THIS AFTERNOON AS THE LARGE SCALE LIFT WANES
WITH LITTLE REDEVELOPMENT EXPECTED THIS EVENING. THE UPPER LOW OVER
SOUTHERN CALIFORNIA WAS DROPPING SOUTH INTO MEXICO CONTRIBUTING TO
DRYING OUT AT MID LEVELS. AT THE SAME TIME...A NORTHERN STREAM
TROUGH AXIS WAS RACING THROUGH THE ROCKIES WHICH WILL FURTHER DRY
OUT THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THIS NORTHERN STREAM
TROUGH WILL BRING IN STRONGER SUBSIDENCE AS WELL. ALTHOUGH THE LIFT
IS DEPARTING...LOW LEVEL MOISTURE WILL HANG AROUND THROUGH TOMORROW
MORNING. WITH MOIST GROUNDS FROM RAINFALL...FOG WILL BE A POSSIBILITY
FOR SUNDAY MORNING. THE AFOREMENTIONED NORTHERN STREAM TROUGH WILL
DRAG A COLD FRONT THROUGH AFTER DAYBREAK ON SUNDAY WHICH WILL RID US
OF THE LOW LEVEL MOISTURE AND STRONG NORTHERLY WINDS IN ITS WAKE.

LONG TERM...
BREEZY CONDITIONS WILL ALSO BE OF CONCERN GOING INTO THE LONG
RANGE AS A SURFACE TROUGH DEEPENS ALONG THE LEE OF THE ROCKIES ON
MON. THIS IN RESPONSE TO ENERGY DIVING INTO THE SOUTHERN ROCKIES
IN NORTHWEST FLOW ALOFT. MODELS HINTING AT AN INCREASE IN LOW AND
MID LEVEL MOISTURE AHEAD OF THE WAVE EARLY IN THE DAY. SOUTHERLY
WINDS WILL ALSO HELP ADVECT HIGHER DEWPOINT AIR ACROSS SOUTHEAST
AND EASTERN NM. WHILE TIMING OF THIS ISN'T FAVORABLE FOR DENSE
FOG SOME LOW STRATUS WILL BE POSSIBLE ACROSS WESTERN ZNS EARLY IN
THE DAY. TEMPERATURES WILL CONTINUE TO MODERATE MON INTO MID WEEK AHEAD
OF THE NEXT COLD FRONT FORECAST TO BACKDOOR THROUGH THE PNHDL
DURING THE DAY WED. OPTED TO BRING COOLER HIGHS INTO THE NORTHEAST
AND NORTHERN SECTIONS WITH THE FRONT WHILE ALLOWING FOR GOOD
COMPRESSIONAL HEATING AND TEMPS EDGING INTO THE 60S FURTHER SOUTH.
BREEZY CONDITIONS ARE EXPECTED BEHIND THE FRONT WED EVENING INTO
VERY EARLY THU WITH ANOTHER DECENT SHOT OF MID LEVEL ENERGY IN NW
FLOW ALOFT DIRECTED ACROSS THE PNHDL AND OKLAHOMA. THU STANDS TO
BE THE COOLEST DAY OF THE WEEK WITH A QUICK WARMUP INTO THE 60S
AND POSSIBLY BEYOND TO END THE WEEK. POPS REMAIN BELOW CLIMATOLOGY
THROUGH THE PERIOD AS DRY NW FLOW ALOFT IS NOT CONDUCIVE TO
PRECIP ALONG OR AHEAD OF THE FRONTAL BOUNDARY WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        33  41  22  54 /   0  10   0   0
TULIA         36  44  21  53 /  10  10   0   0
PLAINVIEW     37  45  22  51 /  10  10   0   0
LEVELLAND     38  46  24  53 /   0  10   0   0
LUBBOCK       38  47  23  52 /  10  10   0   0
DENVER CITY   39  49  25  52 /   0  10   0   0
BROWNFIELD    40  48  25  52 /   0  10   0   0
CHILDRESS     41  50  21  48 /  10  10   0   0
SPUR          42  49  23  50 /  10  10   0   0
ASPERMONT     45  50  23  50 /  10  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Jan 31, 3:22 PM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CST SAT JAN 31 2015

TXZ021>044-012130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
322 PM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Briscoe

When
February 1, 12:00 AM CST to February 27, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Hall

When
February 1, 12:00 AM CST to February 27, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Childress

When
February 1, 12:00 AM CST to February 27, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Motley

When
February 1, 12:00 AM CST to February 27, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Cottle

When
February 1, 12:00 AM CST to February 27, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, King

When
February 1, 12:00 AM CST to February 27, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Stonewall

When
February 1, 12:00 AM CST to February 27, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557271, 557272, 557273, 557274, 557275, 557276, 557277.